A 78 year old man on warfarin  for atrial fibrillation develops a spontaneous weakness of his left hand and leg and a deteriorating conscious state.  He presents within 20 minutes of  onset   of  symptoms  and   a   CT  scan   confirms   a   right   parietal   intra-cerebral haemorrhage.   Outline your medical management of this case.

[Click here to toggle visibility of the answers]

College Answer

Specific features that would alter the management plan should be sought in the history (particularly of other drugs affecting coagulation e.g. aspirin, clopidogrel) and examination. Obviously attention should be paid to resuscitation (including airway management) if required, and supportive care (including careful blood pressure control) but the predominant focus should be towards correction of coagulopathy.

Spontaneous bleeds can occur at any (or no) levels of anticoagulation but rates increase significantly where the INR is above 4. The Prothrombin time (or INR) and coagulation parameters should be measured urgently. Where there is clinical/neurological deterioration, reversal of anticoagulation should not be delayed for results.

The full effect of vitamin K in reducing the INR takes up to 24 hours to develop, even when given in larger doses with the intention of complete reversal.

For immediate reversal of clinically significant bleeding, the combination of prothrombin complex concentrate (PCC) and fresh frozen plasma (FFP) covers the period before Vitamin K has reached its full effect. Vitamin K is essential for sustaining the reversal achieved by a PCC and FFP. PCC is a three-factor concentrate, containing factors II, IX and X, but only low levels of factor VII. Therefore, the adjunctive use of FFP should be administered as a source of factor VII.

Treatment with recombinant factor VIIa within four hours of the onset of intracerebral haemorrhage has been reported to limit extension of the haematoma, reduce mortality, and improve functional outcome. However rFVIIa treatment is associated with some increase in the frequency of thromboembolic adverse events.

Discussion

At its core, this is a question about the reversal of warfarin in a patient with bleeding into a critical organ. A generic discussion of warfarin reversal guidelines takes place in another chapter, and Question 15.1 from the second paper of 2011 deals with the reversal of warfarin in a patient with a suprathereapeutic INR.

One is asked about one's medical management of this case. From this, and from the college answer, we can infer that they were not looking for a detailed discussion of EVD insertion, raised ICP management, or any of that sort of gibberish. In short, this is not a question about neurocritical care.

A structured answer would resemble the following:

Supportive measures:

A) Control the airway; assess the immediate need for endotracheal intubation.

B) Ventilate the patient ensureing normocapnea and normoxia.

Assess for features of aspiration.

C) Maintain haemodynamic stability; ensure adequate MAP to sustain cerebral perfusion.

Maintain control of aftrial fibrillation.

D) Employ standard neuroprotective measures. Solicit a neurosurgical opinion urgently, and follow on to theatre for EVD insertion or evacuation of clot, as indicated.

E) Ensure the electrolytes are well corrected.

F) Maintain adequate hydration

G) Ensure adequate nutrition

H) Investigate the extent of coagulopathy, and corrected it (see below)

Specific measures:

The main objective is to reverse any coagulopathy, so as to facilitate haemostasis.

The exact INR is unimportant, as itse reversal will take place whetehr it is therapeutic or supratherapeutic. This patient is bleeding into a critically important organ.

The most recent guidelines suggest the following multi-agent strategy:

  • 5-10mg of Vitamin K
  • prothrombinex 50.0 units/kg
  • FFP 150–300mL.

The Factor VIIa issue is still controversial, as any non-haemophilia use of this substance is still off-licence, and thus it would be medicolegally dangerous to include it in any guidelines regarding acute bleeding. However, people have reported good results. This 2006 question is probably written by somebody who has read this 2004 article, or this 2005 article, or something very much like them. Both were case series demonstrating some promising effects on survival and hemostasis. However, this early enthusiasm was diluted by the randomised-controlled trials that followed. Their data has been compiled into a 2011 meta-analysis, which has revealed the following consistent across-study effects:

  • Decreased percentage of hematoma expansion, but...
  • No improvement in mortality
  • No improvement in neurological outcome
  • Slightly increased risk of arterial thromboembolic events

The authors concluded that recombinant factor VIIa cannot be recommended for the reversal of warfarin therapy in warfarin-associated intracranial haemorrhage.

References

References

Ross I Baker, Paul B Coughlin, Hatem H Salem, Alex S Gallus, Paul L Harper and Erica M Wood Warfarin reversal: consensus guidelines, on behalf of the Australasian Society of Thrombosis and Haemostasis Med J Aust 2004; 181 (9): 492-497.

 

There is also this local policy document for reversal of anticoagulation.

 

Freeman, William D., et al. "Recombinant factor VIIa for rapid reversal of warfarin anticoagulation in acute intracranial hemorrhage." Mayo Clinic Proceedings. Vol. 79. No. 12. Elsevier, 2004.

 

Brody, David L., et al. "Use of recombinant factor VIIa in patients with warfarin-associated intracranial hemorrhage." Neurocritical care 2.3 (2005): 263-267.

 

Yank, Veronica, et al. "Systematic review: benefits and harms of in-hospital use of recombinant factor VIIa for off-label indications." Annals of Internal Medicine154.8 (2011): 529-540.